

CITY OF HENDERSONVILLE ENVIRONMENTAL SUSTAINABILITY BOARD

Environmental Sustainabergouille No.

Operations Center - Assembly Room | 305 Williams St. | Hendersonville NC 28792

Thursday, May 18, 2023 – 12:00 PM

AMENDED AGENDA

- 1. CALL TO ORDER
- 2. APPROVAL OF AGENDA
- 3. AGENDA

Retreat

4. ADJOURNMENT

The City of Hendersonville is committed to providing accessible facilities, programs and services for all people in compliance with the Americans with Disabilities Act (ADA). Should you need assistance or an accommodation for this meeting please contact the City Clerk no later than 24 hours prior to the meeting at 697-3005.

City of Hendersonville Environmental Sustainability Board Board Kickoff Meeting Plan May 18th, 2023 | 12:00PM - 5:00 PM



Location: Operations Center

Objectives:

- Understand and clarify our role and responsibilities as a Board
- Align on near- and long-term Board priorities
- Align around a Board operating structure to support these

Pre-meeting preparations:

• Pre-work

Materials List

- Templates
- Flip Charts
- Facilitation Suitcase
- Vision Cards
- Participant Baskets (pens, markers, stickies, candy)

Time/Topic	Details	Facilitation notes
Ahead of Session	Fountainworks will compile pre-work activities to help	Pre-work doc
Pre-Work	the Board	
	 Start thinking about what kinds of activities inspire them Begin visioning what kind of impact the 	
	Hendersonville ESB will have	
	Pre-work "assignment" (sent from Caitlyn) that asks participants to — Drive around Hendersonville and take a photo of a great example of Hendersonville being an environmentally sustainable community. What inspires you about this photo. — What is one inspiring example of what another community is doing to be environmentally	

8:30 AM Setup	sustainable? This can be in North Carolina, the U.S., or even outside the U.S. - What are one or two things that you'd like to see this community take on around environmental sustainability? Fountainworks will arrive early to set up	Action Item Tracker (used throughout & recapped at the end)
12:00 PM	Board members will arrive early to have lunch	Slide show – prepped by Hville
Board Lunch	together	Since show – prepped by fivine
60 minutes		
1:00 PM	[10 min] Kelly welcomes participants and Warren	Meeting Kickoff or Flipchart agenda
Welcome & Agenda Review	goes over the goals of the day, roles of those in the	
10 minutes	 room, and reviews the agenda Objectives: Understand and clarify our role and responsibilities as a Board Align on near- and long-term Board priorities Align around a Board operating structure to support these 	
	Roles: - The Board: active, engaged participants - Warren: facilitator - [Emily]: recording, facilitation support - Hville staff: support and point of reference	
1:10 PM Pre-Work Recap	Warren introduces recap exercise. [10 min] In pairs, share your pre-work responses with	Flip Chart
15 minutes	another Board member.	

	[5 min] Debrief as a full group around the question "What inspired you from your own pre-work and from your paired conversation?"	
1:25 PM ESB Partners	Warren introduces exercise.	Handout or template of partnership graphic
15 minutes	 [15 minutes] Building off of a graphic put together with the help of Caitlyn and the pre-work review, Warren facilitates a conversation around what role the ESB plays as compared to others in the space What are others' priorities? Who do they represent? How do they make an impact? 	Medium sized "blank" template to capture conversation on ESB's role
1:40 PM Charter Review	[10 min] Warren reviews the ESB charter, highlighting major responsibilities of the Board.	Handout w/ copy of charter Medium-sized "blank" template to
30 minutes	 [20 minutes] After the review, Warren opens the floor for questions. After looking at where others are, how do we fit in? What are our formal and informal roles and responsibilities? What support can the City provide? What are examples of things we cannot do? 	capture conversation
2:10 PM BREAK	BREAK	
10 minutes		
2:20 PM Visioning	[10 minutes] Warren asks Board members to select a photo that represents their vision for the ESB. Each Board member shares their card and why they	Vision Cards Mandala template to capture
45 minutes	selected it. [35 minutes] Warren facilitates a conversation on what the Board's vision is — What impact do we want to have?	conversation on ESB's vision

	 What do we want the Hendersonville community to look like when it comes to ES? What do we want the impact of this Board to be? [10 minutes] Debrief visioning by trying to pull out ESB's overall goals 	
3:05 PM What to Take On 55 minutes	Warren facilitates a conversation around what the Board wants to take on in both the near- and long-term, starting with commitments already made by the ESB and then moving to if there are new things to take on.	Template of current focus areas w/ room to capture Template of places where ESB has already made a commitment
	Recording Note: As Board members disucss topics, we indicate lighter and heavier lifts for potential activities [20 minutes] Warren reviews the commitments already made by the Board, asking them: are these activities still priorities? Are there any we can let go? Where can we increase momentum?	Template split into a grid; columns for each focus area (+ an extra for 'other') and rows for near- and long-term activities
	Outreach and Events - Hendo Earth Fest - Sustainability Hero Award - Other events for community advocacy Energy Efficiency - Provides input to Sustainability Manager on City renewable energy and energy efficiency projects	
	and suggestions Land Management - Bee City USA ESB representative Waste Management - ESB composting and waste reduction initiatives - Plastic Free Hendo (if ESB votes to continue on with this initiative. There was a resolution passed with City Council directing ESB to take on this effort so it may be worth continuing.)	

	 Composting project monthly maintenance (new subpod project awaiting approval) 	
	[15 minutes] Warren facilitates a conversation about what other near- and long-term priorities the Board might want to take on, in light of what is already happening	
	[5 minutes] Ask Board members to vote with 1 "red" dot to show the activity that is their top priority and 2 "blue" dots for their next two priorities	
4:00 PM	BREAK	
BREAK		
10 minutes		
4:10 PM	[30 min] Warren facilitates a conversation on what	Large "blank" template to capture
What Structure Supports the ESB?	structures the Board needs for support.	conversation
30 minutes	Topics include: - How do we want to organize? - How often do we want to meet? - Is there anything we need from the City?	
4:40 PM Wrap-Up & Adjourn 20 minutes	[20 min] Warren reviews action items from the day, giving Board members an opportunity to answer unasked questions or share helpful insights and comments	Filled in Action Item Tracker
20 minutes	Comments	